Illinois, 2019

Flash Flood and Damaging Winds in Illinois, June 5, 2019

June 5, 2019 · NWS LSX · 5 events in 3 counties and zones

Two areas of focus for storm development was along a warm front across northern portions of Missouri and into Illinois. Another was an old outflow boundary sinking south across southwestern/south central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Two areas of focus for storm development was along a warm front across northern portions of Missouri and into Illinois. Another was an old outflow boundary sinking south across southwestern/south central Illinois. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 5, 3:01 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 5, 3:01 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
401 PM CDT Wed Jun 5 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 148 PM CDT Wed Jun 5 2019

Focus continues to be thunderstorm and severe threat through this
evening.

Surface low is currently centered over northwest MO with a front
across northern MO into west central IL. Congested CU developing
over NE MO and into west central IL as well as over far eastern
portions of the CWA as an outflow boundary pushes south. These two
areas should be a focus for development this afternoon. Once these
storms develop, they will likely quickly become severe.

With steep mid level lapse rates and high CAPE, hail will be a
threat. Mid levels are quite dry, which will help enhance the
downburst and cold pools. While hail will initially be a threat,
the threat should transition to a wind threat over the next couple
of hours. While a tornado threat can never be completely ruled
out, with 15 to 20kts of 0-3km shear, expect a low tornado threat
through the evening.

Upper low currently over NM is expected to continue moving east
and should lift into OK region by Thurs morning. This should help
support thunderstorm development over the region with a stalled
sfc front across the area. The focus should be over the southern
half or so of the CWA, but likely or higher PoPs may need to be
pulled further north. Given the rain southern portions of the CWA
have received yesterday, and additional rain this evening, will
need to consider potential for a flood headline for tomorrow and
potentially into Fri.

Tilly

.LONG TERM...  (Friday through Next Wednesday)
Issued at 310 PM CDT Wed Jun 5 2019

Models are in fairly good agreement suggesting the upper low
mentioned above becoming blocked by upper level ridging and
nearly stationary over northern AR into TN/KY region through the
weekend. While model solutions are in agreement with this trend,
placement of the upper low differ slightly. This will largely
determine placement of precip through the weekend. PoPs may
eventually need to be raised and moved further north, but will
need better agreement among models.

Agreement is better that a fairly strong cold front will push
through the region late Sun into Mon. As the surface ridge builds
into the area, the region will finally see a couple of days of dry
weather with seasonably cool temps. This will be somewhat short
lived as models suggest a fairly deep trof reaching the area by
Wed with the chance for storms continuing through the end of the
forecast period with continued cool temps.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1223 PM CDT Wed Jun 5 2019

TSRA are expected to develop this afternoon across west central
IL into northeast MO. These storms should merge into some sort of
line and push south through the region. KCOU should see less
coverage and therefore left much of that forecast as-is. Other
sites, have lowered visbys during timing of greatest TSRA threat.
The threat of these storms being severe continues to increase.
Will update in a few hours as timing confidence increases. Winds
will become nely on Thurs with shower chances increasing through
the morning.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     73  87  68  85 / 100  50  40  30
Quincy          66  82  63  81 /  50  30  10  10
Columbia        67  85  66  81 /  60  50  30  30
Jefferson City  67  85  67  82 /  60  60  40  30
Salem           68  85  67  82 / 100  50  40  30
Farmington      65  83  65  79 /  90  70  70  60

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 5, 3:11 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 PM CDT Wed Jun 5 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 PM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to push south through the region this
evening. Some of these storms will likely be severe with damaging
winds and large hail as the the main threat.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, Illinois, and Osage Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are in the forecast each day through Tuesday.

Major river flooding will continue along parts of the Missouri,
Mississippi, Illinois, and Osage Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the National
Weather Service.

Tilly

In the hours before

Special weather statement, Jun 5, 1:38 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service St Louis MO
238 PM CDT Wed Jun 5 2019

ILZ096-052030-
Brown IL-
238 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY UNTIL 330
PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Littleton, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mount Sterling, La Grange, Ripley and Coopertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Illinois.

LAT...LON 4010 9070 4009 9070 4008 9067 4005 9068
      4002 9063 4003 9061 4001 9062 4000 9060
      3998 9060 3998 9051 3997 9051 3995 9053
      3992 9054 3991 9055 3997 9073 4008 9091
      4011 9090
TIME...MOT...LOC 1938Z 292DEG 17KT 4014 9078

Gosselin
Local storm report, Jun 5, 1:53 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     VIBURNUM                37.71N 91.13W
06/04/2019                   IRON               MO   LAW ENFORCEMENT

            WIND DAMAGE ALONG HIGHWAY 49 FROM VIBURNUM
            TO BIXBY. TIME ESTIMATED FROM RADAR.

&&

KD
Special weather statement, Jun 5, 3:03 PM CST, 25 minutes before
Special Weather Statement
National Weather Service St Louis MO
403 PM CDT Wed Jun 5 2019

ILZ059-060-052145-
Macoupin IL-Montgomery IL-
403 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACOUPIN AND
MONTGOMERY COUNTIES UNTIL 445 PM CDT...

At 403 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chatham to near Loami to near Franklin.
Movement was southeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Litchfield, Hillsboro, Virden, Nokomis, Girard, Raymond, Witt, White
Oak, Farmersville, Palmyra, Taylor Springs, Schram City, Irving,
Coalton, Waggoner, Nilwood, Harvel, Modesto, Butler and Standard
City.

This includes Interstate 55 in Illinois between exits 52 and 63.

This also includes Lake Lou Yaeger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Illinois.

LAT...LON 3931 8916 3914 8939 3912 8973 3952 9006
      3952 8953 3935 8953 3935 8921
TIME...MOT...LOC 2103Z 321DEG 37KT 3967 8976 3960 8986 3959 9001

Gosselin

The radar

The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 5, 3:28 PM CST to 3:30 PM CST
Where
Montgomery County, 0.49 mi N of Raymond to 1.02 mi NNE of Raymond
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.327, -89.568

Thunderstorm winds blew down several power lines on the northeast side of Raymond, as well as numerous tree limbs.

Thunderstorm Wind, Montgomery

When
June 5, 4:00 PM CST to 4:04 PM CST
Where
Montgomery County, 2.21 mi N of Irving to 0.46 mi NNE of Witt
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.232, -89.401

Thunderstorm winds blew down numerous tree limbs in Witt. One home sustained minor shingle damage.

Thunderstorm Wind, Marion

When
June 5, 4:40 PM CST
Where
Marion County, 2.02 mi ENE of Fairman
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.691, -89.085

Thunderstorm winds blew down several trees, numerous tree limbs and uprooted a tree.

Flash Flood, Marion

When
June 5, 6:00 PM CST to 10:00 PM CST
Where
Marion County, 0.97 mi SE of Odin to 4.04 mi NNW of Tonti
Cause
Heavy Rain
Reported by
Public
Coordinates
38.611, -89.036

Up to two inches of rain fell in a short amount of time causing flash flooding. Numerous secondary roads were flooded.

Thunderstorm Wind, Monroe

When
June 5, 6:35 PM CST
Where
Monroe County, 1.84 mi SE of Columbia
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.435, -90.172

Thunderstorm winds blew down several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835885, 835886, 835888, 835891, 840603.